Transport on Networks—A Playground of Continuous and Discrete Mathematics in Population Dynamics

  • Jacek BanasiakEmail author
  • Aleksandra Puchalska
Part of the Studies in Systems, Decision and Control book series (SSDC, volume 200)


We consider structured population models in which the population is subdivided into states according to certain feature of the individuals. We consider various rules allowing individuals to move between the states; it may be physical migration between geographical patches, or the change of the genotype by mutations during mitosis. We shall see that, depending on the type of the migration rule, the models can vary from a system of coupled McKendrick equations to a system of transport equations on a graph. We address the well-posedness of such problems but the main interest is the asymptotic state aggregation that, in the presence of different time scales, allows for a significant simplification of the equations. Interestingly enough, the aggregated equations vary widely, from scalar transport equations to systems of ordinary differential equations.


Transport problem on network Asymptotic state lumping Convergence of semigroups Singularly perturbed dynamical systems Structured population dynamics Reducible matrices Long term behaviour. 


  1. 1.
    Atay, F.M., Roncoroni, L.: Lumpability of linear evolution equations in Banach spaces. Evol. Equ. Control Theory 6(1) (2017)Google Scholar
  2. 2.
    Auger, P., Bravo de la Parra, R., Poggiale, J.-C., Sánchez, E., Nguyen-Huu, T.: Aggregation of Variables and Applications to Population Dynamics. Structured Population Models in Biology and Epidemiology Volume 1936 of Lecture Notes in Mathematics, pp. 209–263. Springer, Berlin (2008)Google Scholar
  3. 3.
    Banasiak, J.: Explicit formulae for limit periodic flows on networks. Linear Algebr. Appl. 500, 30–42 (2016)Google Scholar
  4. 4.
    Banasiak, J., Bobrowski, A.: Interplay between degenerate convergence of semigroups and asymptotic analysis: a study of a singularly perturbed abstract telegraph system. J. Evol. Equ. 9(2), 293–314 (2009)Google Scholar
  5. 5.
    Banasiak, J., Falkiewicz, A.: Some transport and diffusion processes on networks and their graph realizability. Appl. Math. Lett. 45, 25–30 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Banasiak, J., Falkiewicz, A.: A singular limit for an age structured mutation problem. Math. Biosci. Eng. 14(1), 17–30 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Banasiak, J., Falkiewicz, A., Namayanja, P.: Asymptotic state lumping in transport and diffusion problems on networks with applications to population problems. Math. Models Methods Appl. Sci. 26(2), 215–247 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Banasiak, J., Falkiewicz, A., Namayanja, P.: Semigroup approach to diffusion and transport problems on networks. Semigroup Forum 93(3), 427–443 (2016)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Banasiak, J., Goswami, A.: Singularly perturbed population models with reducible migration matrix 1. Sova-Kurtz theorem and the convergence to the aggregated model. Discret. Contin. Dyn. Syst.-A, 35(2), 617–635 (2015)Google Scholar
  10. 10.
    Banasiak, J., Goswami, A., Shindin, S.: Aggregation in age and space structured population models: an asymptotic analysis approach. J. Evol. Equ. 11(1), 121–154 (2011)Google Scholar
  11. 11.
    Banasiak, J., Goswami, A., Shindin, S.: Singularly perturbed population models with reducible migration matrix: 2. Asymptotic analysis and numerical simulations. Mediterr. J. Math. 11(2), 533–559 (2014)Google Scholar
  12. 12.
    Banasiak, J., Namayanja, P.: Asymptotic behaviour of flows on reducible networks. Netw. Heterog. Media 9(2), 197–216 (2014)Google Scholar
  13. 13.
    Banasiak, J., Puchalska, A.: Generalized network transport and Euler-Hille formula. Discret. Contin. Dyn. Syst.-B 23(5), 1873–1893 (2018)Google Scholar
  14. 14.
    Bang-Jensen, J., Gutin, G.Z.: Digraphs: Theory, Algorithms and Applications. Springer Science & Business Media, London (2008)Google Scholar
  15. 15.
    Bellomo, N., Knopoff, D., Soler, J.: On the difficult interplay between life, "complexity", and mathematical sciences. Math. Model. Methods Appl. Sci. 23(10), 1861–1913 (2013)Google Scholar
  16. 16.
    Bobrowski, A.: Functional Analysis for Probability and Stochastic Processes: An Introduction. Cambridge University Press, Cambridge (2005)Google Scholar
  17. 17.
    Bobrowski, A.: From diffusions on graphs to markov chains via asymptotic state lumping. Ann. Henri Poincaré 13(6), 1501–1510 (2012)Google Scholar
  18. 18.
    Bobrowski, A.: Convergence of one-parameter operator semigroups. In: Models of Mathematical Biology and Elsewhere, vol. 30. Cambridge University Press, Cambridge (2016)Google Scholar
  19. 19.
    Deo, N.: Graph Theory with Applications to Engineering and Computer Science. Prentice-Hall Inc, Englewood Cliffs, N.J. (1974)Google Scholar
  20. 20.
    Dorn, B.: Semigroups for flows in infinite networks. Semigroup Forum 76(2), 341–356 (2008)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Ethier, S.N., Kurtz, T.G.: Markov Processes: Characterization and Convergence, vol. 282. Wiley, New York (2009)Google Scholar
  22. 22.
    Gantmacher, F.R.: Applications of the Theory of Matrices. Interscience Publishers Ltd., London, Interscience Publishers Inc., New York (1959)Google Scholar
  23. 23.
    Gauch, H.G.: Scientific Method in Practice. Cambridge University Press, Cambridge (2003)Google Scholar
  24. 24.
    Hadeler, K.P.: Structured populations with diffusion in state space. Math. Biosci. Eng. 7(1), 37–49 (2010)Google Scholar
  25. 25.
    Inaba, H.: A semigroup approach to the strong ergodic theorem of the multistate stable population process. Math. Popul. Stud. 1(1), 49–77 (1988)Google Scholar
  26. 26.
    Iwasa, Y., Andreasen, V., Levin, S.: Aggregation in model ecosystems. I. Perfect aggregation. Ecol. Model. 37, 287–302 (1987)CrossRefGoogle Scholar
  27. 27.
    Iwasa, Y., Andreasen, V., Levin, S.: Aggregation in model ecosystems. II. Approximate aggregation. IMA. J. Math. Appl. Med. Biol. 6, 123 (1989)Google Scholar
  28. 28.
    Kimmel, M., Stivers, D.N.: Time-continuous branching walk models of unstable gene amplification. Bull. Math. Biol. 56(2), 337–357 (1994)Google Scholar
  29. 29.
    Kimmel, M., Świerniak, A., Polański, A.: Infinite-dimensional model of evolution of drug resistance of cancer cells. J. Math. Syst. Estim. Control. 8(1), 1–16 (1998)Google Scholar
  30. 30.
    Kramar, M., Sikolya, E.: Spectral properties and asymptotic periodicity of flows in networks. Math. Z. 249(1), 139–162 (2005)Google Scholar
  31. 31.
    Lebowitz, J., Rubinow, S.: A theory for the age and generation time distribution of a microbial population. J. Math. Biol. 1(1), 17–36 (1974)Google Scholar
  32. 32.
    Lebowitz, J.L., Rubinov, S.I.: A theory for the age and generation time distribution of a microbial population. J. Theor. Biol. 1, 17–36 (1974)Google Scholar
  33. 33.
    Lisi, M., Totaro, S.: The Chapman-Enskog procedure for an age-structured population model: initial, boundary and corner layer corrections. Math. Biosci. 196(2), 153–186 (2005)Google Scholar
  34. 34.
    Martcheva, M.: An Introduction to Mathematical Epidemiology. Texts in Applied Mathematics, vol. 61. Springer, New York (2015)Google Scholar
  35. 35.
    Meyer, C.D.: Matrix Analysis and Applied Linear Algebra, vol. 71. SIAM, Philadelphia (2000)Google Scholar
  36. 36.
    Mika, J., Banasiak, J.: Singularly Perturbed Evolution Equations with Applications to Kinetic Theory, vol. 34. World Scientific, Singapore (1995)Google Scholar
  37. 37.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences, vol. 44. Springer-Verlag, New York (1983)Google Scholar
  38. 38.
    Puchalska, A.: Dynamical Systems on Networks Well-posedness, Asymptotics and the Network’s Structure Impact on Their Properties. Ph.D. thesis, Institute of Mathematics, Łódź University of Technology (2018)Google Scholar
  39. 39.
    Rotenberg, M.: Transport theory for growing cell population. J. Theor. Biol. 103, 181–199 (1983)Google Scholar
  40. 40.
    Sánchez, E., Arino, O., Auger, P., de la Parra, R.B.: A singular perturbation in an age-structured population model. SIAM J. Appl. Math. 60(2), 408–436 (2000)Google Scholar
  41. 41.
    Sova, M.: Convergence d’opérations linéaires non bornées. Rev. Roumaine Math. Pures Appl. 12, 373–389 (1967)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Mathematics and Applied MathematicsUniversity of PretoriaPretoriaSouth Africa
  2. 2.Institute of MathematicsŁódź University of TechnologyŁódźPoland
  3. 3.Institute of Applied Mathematics and MechanicsUniversity of WarsawWarsawPoland

Personalised recommendations